Alert archive / New York / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 79, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jul 27, 2008, 1:09 PM EDT for Suffolk County, New York. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 27, 2008, 1:09 PM EDT (17:09 UTC)
- Expired
- Jul 27, 2008, 2:00 PM EDT
- In force
- 51 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
County Suffolk County, NY
The radar
The Brookhaven radar (KOKX), 49 km from the middle of the area, began a volume at 17:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 27, 1:50 PM EDT | TSTM WND DMG | Mattituck, NY | POWER LINES DOWN MATTITUCK AVE AND BAYER RD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 41 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 27, 12:02 PM EDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 5.2 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 88 J/kg
- Mixed-layer CIN
- -167 J/kg
- Mixed-layer LCL
- 1310 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KOKX 271709
SVROKX
NYC103-271800-
/O.NEW.KOKX.SV.W.0079.080727T1709Z-080727T1800Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE UPTON NY
109 PM EDT SUN JUL 27 2008
THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SUFFOLK COUNTY IN SOUTHEAST NEW YORK...
* UNTIL 200 PM EDT...
* AT 104 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR MATTITUCK...AND MOVING EAST
AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PECONIC BY 120 PM...
SOUTHOLD BY 130 PM...
SHELTER ISLAND AND GREENPORT BY 140 PM...
7 MILES SOUTH OF PLUM ISLAND BY 200 PM...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM SUNDAY
EVENING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.
LAT...LON 4116 7223 4111 7229 4113 7229 4113 7233
4104 7226 4104 7224 4105 7231 4102 7234
4108 7239 4106 7241 4103 7239 4103 7244
4100 7244 4096 7263 4098 7264 4115 7234
4119 7215 4115 7222 4109 7212
TIME...MOT...LOC 1709Z 256DEG 17KT 4103 7254
$$
DSW2 follow-up statements
000
WWUS51 KOKX 271731
SVSOKX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
131 PM EDT SUN JUL 27 2008
NYC103-271800-
/O.CON.KOKX.SV.W.0079.000000T0000Z-080727T1800Z/
SUFFOLK NY-
131 PM EDT SUN JUL 27 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 PM EDT
FOR SUFFOLK COUNTY...
AT 127 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SOUTHOLD...MOVING EAST
AT 20 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
SHELTER ISLAND AND GREENPORT BY 140 PM...
ORIENT BY 150 PM...
7 MILES SOUTH OF PLUM ISLAND BY 200 PM...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM SUNDAY
EVENING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.
LAT...LON 4116 7223 4111 7229 4113 7229 4113 7233
4104 7226 4104 7224 4105 7231 4102 7234
4108 7239 4106 7241 4103 7239 4103 7244
4100 7244 4096 7263 4098 7264 4115 7234
4119 7215 4115 7222 4109 7212
TIME...MOT...LOC 1731Z 256DEG 17KT 4105 7241
$$
DSW000
WWUS51 KOKX 271802
SVSOKX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
202 PM EDT SUN JUL 27 2008
NYC103-271812-
/O.EXP.KOKX.SV.W.0079.000000T0000Z-080727T1800Z/
SUFFOLK NY-
202 PM EDT SUN JUL 27 2008
...THE SEVERE THUNDERSTORM WARNING FOR SUFFOLK COUNTY HAS EXPIRED...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM SUNDAY
EVENING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.
LAT...LON 4116 7223 4111 7229 4113 7229 4113 7233
4104 7226 4104 7224 4105 7231 4102 7234
4108 7239 4106 7241 4103 7239 4103 7244
4100 7244 4096 7263 4098 7264 4115 7234
4119 7215 4115 7222 4109 7212
TIME...MOT...LOC 1731Z 256DEG 17KT 4105 7241
$$
DSWWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 7:45 AM EDT, 5 hours 24 minutes earlier.
Area forecast discussion, Jul 27, 7:45 AM EDT, 5 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 745 AM EDT SUN JUL 27 2008 .SYNOPSIS... A TROUGH IN THE LEE OF THE APPALACHIANS WILL REMAIN NEARLY STATIONARY OVER WESTERN PARTS OF THE TRI-STATE THROUGH MONDAY MORNING...WHEN IT WILL MERGE WITH A COLD FRONT APPROACHING FROM THE WEST...WHICH WILL CROSS THE REGION MONDAY AFTERNOON AND EVENING. WEAK HIGH PRESSURE THEN BUILDS IN LATE MONDAY NIGHT AND TUESDAY...THEN SLIDES OFFSHORE TUESDAY NIGHT. AN AREA OF LOW PRESSURE WILL TRACK EAST ACROSS THE AREA WEDNESDAY AND WEDNESDAY NIGHT. A FRONT WILL THEN REMAIN STALLED JUST SOUTH OF THE REGION WITH WAVES OF LOW PRESSURE PERIODICALLY RIDING ALONG THE FRONT FOR THE REMAINDER OF THE WEEK. && .NEAR TERM /THROUGH TONIGHT/... HAVE UPDATED TO BRING ALL AREAS UP TO CHANCE POPS THIS MORNING...AS LINES OF CONVECTION HAVE HELD TOGETHER BETTER THAN EXPECTED SO FAR THIS MORNING. WINDS HAVE PEAKED OUT AT 25KT WITH ONLY LIGHT RAINFALL AMOUNTS WHERE THE STORMS HAVE CROSSED ASOS SITES...SO DO NOT EXPECT ANYTHING SIGNIFICANT OUT OF CURRENT BATCH OF STORMS. HOWEVER...WHAT THIS HAS SHONE IS ATMOSPHERE IS ALREADY UNSTABLE ENOUGH TO SUPPORT THUNDERSTORMS...WITHOUT THE BENEFIT OF ANY SOLAR HEATING...SO GIVES VALIDITY TO CURRENT THINKING OF A SEVERE THREAT FOR LATER TODAY. PREVIOUS DISCUSSION FOLLOWS... WHILE GFS HAS BETTER OVERALL HANDLE ON CURRENT CONVECTION COMPARED TO NAM...IT DOES HAVE CONVECTIVE FEEDBACK ISSUES...SO DO NOT TRUST IT COMPLETELY. BOTH MODELS ARE UNDER DOING AMOUNT OF LOW LEVEL MOISTURE...SO LOOKED MORE AT FORCING DEPICTED BY BOTH MODELS AND BLENDED THIS TO COME UP WITH AN OVERALL FORECAST. STILL APPEAR ON TRACK FOR STRONG TO SEVERE THUNDERSTORMS TODAY AND TONIGHT...WITH THE BEST CHANCE LATE THIS AFTERNOON (WEST) AND EARLY THIS EVENING (EAST) SO HAVE LIKELY POPS THEN. FOR THIS MORNING HAVE CHANCE POPS INCREASING FROM NW TO SE...AND GRADUALLY TAPER POPS DOWN FROM NW TO SE AFTER MIDNIGHT TONIGHT. AS FOR THE SEVERE THREAT...RUC SUPPORTS GFS IDEA OF 3000 PLUS J/KG OF CAPE OVER THE LOWER HUDSON VALLEY/NE NJ/SW CT BY 18Z THIS AFTERNOON (NAM HAS LOWER VALUES BUT SIMILARLY PLACED). BOTH NAM AND GFS THEN INCREASE CAPE OVER EASTERN AREAS TO AROUND 2000 J/KG IN EARLY EVENING...THEN GRADUALLY DIMINISH FROM NW TO SE AS THE NIGHT PROGRESSES. SHOULD HAVE ABUNDANT LOW LEVEL MOISTURE TO WORK WITH NOTING PROGGED IN LOW LEVEL THETA-E RIDGE OF 344-348K. IN ADDITION TO GOOD THERMO DYNAMICS...ALSO HAVE PRETTY POTENT 5H SHORTWAVE PROGGED ACROSS THE AREA THIS AFTERNOON AND EVENING...AS WELL AS THE REGION ENDING UP IN THE RIGHT ENTRANCE REGION OF A 60KT UPPER JET STREAK. IT APPEARS WILL HAVE 25-35KT OF GENERALLY UNIDIRECTIONAL SHEAR...SUGGESTING POTENTIAL FOR LINE SEGMENTS AND POSSIBLE CLUSTERS FORMING OUT AHEAD OF THE SEGMENTS (SUCH AS IS GOING ON OVERNIGHT). THE MAIN THREAT IS DAMAGING WINDS..ESPECIALLY NEAR THE APEX OF ANY BOW ECHO...AND LARGE HAIL. ACCORDINGLY SPC HAS THE ENTIRE CWA UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS. FOR TEMPERATURES...FOR HIGHS TODAY USED A BLEND OF MAV/FWC MOS WITH MIX DOWN OF NAM 850 TEMPERATURE (WEIGHED MORE TOWARDS MIXED DOWN TEMPERATURE INLAND...AND MOS NEAR THE COAST)...FOR LOWS TONIGHT USED A MAV/FWC/MET BLEND. TEMPERATURES SHOULD RUN SLIGHTLY ABOVE NORMAL. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... WITH SURFACE TO 850 COLD FRONT MOVING THROUGH MONDAY AFTERNOON/EVENING ALONG WITH MID TO UPPER LEVEL TROUGH AXIS...HAVE MAINTAINED CHANCE POPS THAT TIME FRAME (HIGHER THAN GUIDANCE...BUT NOT MUCH ABOVE A BLEND OF FWC/MET 6 HOUR POPS). APPEARS MODELS UNDERESTIMATING LOW LEVEL MOISTURE (AS THEY CURRENTLY ARE) AS DRIER AIR WILL NOT MOVE IN UNTIL PASSAGE OF MERGED COLD FRONT/LEE TROUGH COMBO (IT APPEARS MODELS TRY TO ADVECT DRIER AIR BETWEEN LEE TROUGH AND COLD FRONT CURRENTLY THROUGH THE LEE TROUGH OVERNIGHT...HOWEVER EXPERIENCE SUGGESTS APPALACHIANS WILL ACT AS SUFFICIENT BARRIER TO PREVENT THAT FROM HAPPENING. WILL HAVE LESS SHEAR MONDAY THAN TODAY...SO THREAT OF SEVERE WEATHER IS REDUCED AS WELL. LOOKS LIKE MONDAY WILL BE ABOUT A DEGREE OR SO WARMER THAN TODAY (WARM PUSH AHEAD OF COLD FRONT). LOWS MONDAY NIGHT SHOULD BE A TAD COOLER THAN TONIGHT BEHIND THE FRONT. MAIN IMPACT OF COLD FRONT WILL BE TO DRY THINGS OUT SOMEWHAT...SO HAVE GONE WITH A DRY FORECAST FROM LATE MONDAY EVENING THROUGH TUESDAY NIGHT (RETURN FLOW JUST SETTING UP TUESDAY NIGHT...SO TO SOON TO SUPPORT DIURNAL CONVECTION). IMPACT OF COLD FRONT IS NOT ALL THAT SIGNIFICANT AS FAR AS HIGHS GO AS VERY WELL COULD APPROACH/REACH 90 IN METRO NEW YORK CITY HEAT ISLAND (AWAY FROM SOUTHERN COASTAL AREAS) AGAIN ON TUESDAY...AND WITH A UNIFORM WESTERLY FLOW THROUGH THE BOUNDARY LAYER...THE SEA BREEZE WILL NOT BE FROM TYPICAL ONSHORE DIRECTION...BUT MORE SW (IF IT FORMS AT ALL)...SO TUESDAY COULD BE THE WARMEST DAY SO FAR THIS WEEK FOR COASTAL AREAS. LOWS TUESDAY NIGHT WILL RUN A FEW DEGREES ABOVE NORMAL. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... FOR EXTENDED LEANED TOWARDS A BLEND OF 00Z GEFS MEAN AND 12Z AND 00Z ECMWF. A STORM SYSTEM WILL CROSS THE TRI-STATE WEDNESDAY/WEDNESDAY NIGHT...LIKELY PUSHING THE FRONTAL BOUNDARY THAT STALLED TO OUR SOUTH TUESDAY BACK NORTH THROUGH MOST OF THE AREA AHEAD OF IT...THEN SEND IT BACK TO OUR SOUTH BEHIND IT BY THURSDAY MORNING. BEING IN THE WARM SECTOR WEDNESDAY WILL ALLOW FOR HIGHS WEDNESDAY TO REACH NEAR TO SLIGHTLY ABOVE NORMAL LEVELS. THIS FRONT WILL REMAIN STALLED TO OUR SOUTH INTO SATURDAY WITH WAVES OF LOW PRESSURE RIDING ALONG IT FROM TIME TO TIME. THIS COUPLED WITH EASTERLY FLOW SETTING UP ACROSS THE REGION...RESULTED IN TWEAKING THE FORECAST IN A MORE PESSIMISTIC DIRECTION...WITH AT LEAST SLIGHT CHANCE POPS EVERYDAY...INCREASED CLOUD COVER AND SLIGHTLY LOWER TEMPERATURES AT DAY/SLIGHTLY WARMER AT NIGHT THAN PREVIOUS FORECAST. (SO EXPECT BELOW NORMAL HIGHS AND ABOVE NORMAL LOWS THU- SAT). && .AVIATION /12Z SUNDAY THROUGH THURSDAY/... A BAND OF SHOWERS AND THUNDERSTORMS WILL PUSH ACROSS EASTERN PORTIONS OF THE FORECAST AREA EARLY THIS MORNING. EXPECT THE IMPACT TO BE A BRIEF BURST OF MODERATE TO HEAVY RAIN LOWERING VSBY TO IFR...CLOUD TO SURFACE LIGHTNING AND EITHER LOW END VFR OR HIGH END MVFR CIGS. THEREAFTER...EXPECT THE ATMOSPHERE TO BECOME QUIET THROUGH THE REMAINDER OF THE MORNING...AS IT RELOADS FOR THIS AFTERNOON AND THIS EVENING. A PRE FRONTAL TROUGH REMAINS JUST WEST OF THE CITY...AND A COLD FRONT WILL APPROACH AS THE DAY PROGRESSES. EXPECT THE DEVELOPMENT OF STORMS TO HOLD OFF UNTIL AFTER 17Z FROM THE NYC TERMINALS AND NORTH AND WEST. WITH UNCERTAIN TIMING AND CHANCES AT THE TERMINALS HAVE ONLY INDICATED CB GROUPS AT THIS TIME. FARTHER EAST ACTIVITY WILL BE LATER AND MORE UNCERTAIN SO LEFT OUT AT THIS TIME. THE ATMOSPHERE WILL BECOME MODERATELY TO QUITE UNSTABLE THIS AFTERNOON AND REMAIN THAT WAY THROUGH TONIGHT. THERE IS A GOOD CHANCE FOR SCT CONVECTION ACROSS MUCH OF THE FORECAST AREA THIS AFTERNOON AND EVENING. THIS WILL LIKELY IMPACT ALL BUT EASTERN TERMINALS...AND CERTAINLY WILL IMPACT APPROACH AND DEPARTURE ROUTES. MOST LIKELY TIMING FOR CONVECTIVE ACTIVITY WILL BE FROM 18Z THIS AFTERNOON THROUGH 04-06Z MONDAY. THE PEAK OF INTENSITY AND COVERAGE SHOULD BE 22Z-02Z MON. OUTLOOK FOR 12Z MONDAY THROUGH THURSDAY...ANOTHER TROUGH/COLD FRONT APPROACHES FOR MONDAY. LOCAL MVFR TO IFR CIGS/VSBYS AND GUSTY WINDS IN SHOWERS/TSTMS POSSIBLE ONCE AGAIN MONDAY AFTERNOON INTO MONDAY NIGHT. THE BOUNDARY STALLS SOUTH OF THE AREA MONDAY NIGHT. SUB-VFR CONDITIONS POSSIBLE ON WED AFTERNOON THROUGH THU AS AN AREA OF LOW PRESSURE MOVES ALONG THE STATIONARY BOUNDARY. && .MARINE... GENERALLY QUIET CONDITIONS THROUGH THE FORECAST PERIOD...WITH WINDS AND SEAS EXPECTED TO REMAIN BELOW SCA. A WEAK COLD FRONT WILL APPROACH TODAY AND WASH OUT AS IT GETS HUNG UP EITHER ACROSS WESTERN WATERS OR TO THE WEST. ANOTHER WEAK COLD FRONT WILL PUSH TOWARD THE AREA...AND IS EXPECTED TO CROSS THE WATERS MONDAY NIGHT. WEAK HIGH PRESSURE BUILDS IN FOR TUESDAY...BEFORE A ANOTHER WEAK TROUGH APPROACHES FOR THE MIDDLE OF THE WEEK. HIGH PRESSURE RETURNS FOR THE END FOR THE WEEK. A 3 FT SOUTHERLY SWELL GENERATED BY THE PRE-FRONTAL S-SW FLOW SHOULD BE ENOUGH TO CONTINUE A MODERATE RIP CURRENT RISK AT THE OCEAN BEACHES TODAY. && .HYDROLOGY... EVEN WITH SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT...SHOULD BE RELATIVELY QUICK MOVING...SO FLOOD THREAT IS NOT ALL THAT GREAT. GENERALLY EXPECT 1/4 TO 1/2 AN INCH OF RAINFALL WITH LOCALLY HIGHER AMOUNTS. WHILE LOCALIZED URBAN FLOODING CANNOT BE RULED OUT IN ANY HEAVIER DOWNPOURS...IT DOES NOT APPEAR TO BE A SIGNIFICANT THREAT AT THIS TIME. EXPECT GENERALLY A QUARTER AN INCH OR LESS FROM ANY CONVECTION MONDAY AFTERNOON AND EVENING. THE NEXT CHANCE FOR ANY SIGNIFICANT PRECIPITATION WILL BE WITH PASSAGE OF A STORM SYSTEM WEDNESDAY/WEDNESDAY NIGHT. SHOULD THEN HAVE SPOTTY LIGHT PRECIPITATION WITH FRONT STALLED TO SOUTH AND EASTERLY FLOW THU-SAT. && .EQUIPMENT... ON JULY 28TH...MARINE OBSERVATIONS FROM AMBROSE LIGHT TOWER WILL BE DECOMMISSIONED. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. NJ...NONE. MARINE...NONE. && SYNOPSIS...PFM NEAR TERM...PFM SHORT TERM...PFM LONG TERM...PFM AVIATION... MARINE... HYDROLOGY...PFM EQUIPMENT...
Hazardous weather outlook, Jul 27, 12:26 PM EDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE UPTON NY 1226 PM EDT SUN JUL 27 2008 NYZ075>077-080-081-281630- KINGS (BROOKLYN)-QUEENS-NASSAU-SOUTHWESTERN SUFFOLK- SOUTHEASTERN SUFFOLK- 1226 PM EDT SUN JUL 27 2008 ...SEVERE THUNDERSTORM WATCH 760 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. THERE IS ALSO A MODERATE RISK OF RIP CURRENTS AT THE ATLANTIC OCEAN BEACHES. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. ANZ330-335-338-340-345-350-353-355-CTZ005>012-NJZ002>006-011- NYZ067>074-078-079-281630- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-NORTHERN FAIRFIELD- NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-NORTHERN NEW LONDON- SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-SOUTHERN MIDDLESEX- SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX- HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-NORTHERN WESTCHESTER- SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK- 1226 PM EDT SUN JUL 27 2008 ...SEVERE THUNDERSTORM WATCH 760 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA.
In the hours before
Special weather statement, Jul 27, 10:10 AM EDT, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 1010 AM EDT SUN JUL 27 2008 NYZ079-271445- NORTHEAST SUFFOLK- 1010 AM EDT SUN JUL 27 2008 ...STRONG THUNDERSTORM WILL IMPACT EASTERN SUFFOLK COUNTY... AT 1005 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR BROOKHAVEN NATIONAL LABORATORY...OR NEAR MANORVILLE...AND MOVING NORTHEAST AT 21 MPH. THIS STORM WILL BE... NEAR CALVERTON BY 1020 AM. SMALL HAIL IS EXPECTED WITH THIS STORM. IN ADDITION...VERY HEAVY RAIN OCCURRING WITH THIS STORM COULD CAUSE PONDING OF WATER ON ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE AREAS. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY. GOODMAN
Special weather statement, Jul 27, 10:28 AM EDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 1028 AM EDT SUN JUL 27 2008 CTZ008-010>012-271530- NORTHERN NEW LONDON-SOUTHERN MIDDLESEX-SOUTHERN NEW HAVEN-SOUTHERN NEW LONDON- 1028 AM EDT SUN JUL 27 2008 ...DEVELOPING THUNDERSTORMS WILL IMPACT MIDDLESEX...SOUTHEASTERN NEW HAVEN AND SOUTHWESTERN NEW LONDON COUNTIES... AT 1026 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR GUILFORD...AND MOVING EAST AT 27 MPH. THESE STORMS WILL BE... NEAR CLINTON BY 1040 AM. NEAR WESTBROOK BY 1050 AM. NEAR OLD SAYBROOK BY 1100 AM. NEAR OLD LYME BY 1105 AM. 5 MILES SOUTH OF NORTH LYME BY 1110 AM. NEAR WATERFORD BY 1125 AM. SMALL HAIL IS EXPECTED WITH THESE STORMS. IN ADDITION...VERY HEAVY RAIN OCCURRING WITH THESE STORMS COULD CAUSE PONDING OF WATER ON ROADWAYS...AND MINOR FLOODING OF POOR DRAINAGE AREAS. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY. GOODMAN
Special weather statement, Jul 27, 10:48 AM EDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 1048 AM EDT SUN JUL 27 2008 NJZ006-NYZ072-075>077-271545- HUDSON-KINGS (BROOKLYN)-NASSAU-NEW YORK (MANHATTAN)-QUEENS- 1048 AM EDT SUN JUL 27 2008 ...DEVELOPING THUNDERSTORMS WILL IMPACT HUDSON...KINGS (BROOKLYN)... NEW YORK (MANHATTAN)...NORTHWESTERN NASSAU AND QUEENS COUNTIES... AT 1043 AM EDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM NEAR JERSEY CITY...AND MOVING NORTHEAST AT 26 MPH. THIS STORM WILL BE... NEAR CROWN HEIGHTS BY 1055 AM. NEAR MIDTOWN MANHATTAN BY 1100 AM. NEAR ASTORIA BY 1105 AM. NEAR FLUSHING BY 1110 AM. NEAR WHITESTONE BY 1115 AM. NEAR BAYSIDE BY 1120 AM. PEOPLE IN HUDSON...KINGS (BROOKLYN)...NEW YORK (MANHATTAN)... NORTHWESTERN NASSAU AND QUEENS COUNTIES...INCLUDING JERSEY CITY... HOBOKEN...BATTERY PARK...FLATBUSH...CROWN HEIGHTS...MIDTOWN MANHATTAN...ASTORIA...OZONE PARK...JACKSON HEIGHTS AND LAGUARDIA AIRPORT...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. FREQUENT CLOUD TO GROUND LIGHTNING...AND SMALL HAIL ARE EXPECTED WITH THIS STORM. IN ADDITION...VERY HEAVY RAIN OCCURRING WITH THIS STORM COULD CAUSE PONDING OF WATER ON ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE AREAS. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY. GOODMAN
Local storm report, Jul 27, 12:07 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
1207 PM EDT SUN JUL 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM HAIL SYOSSET 40.82N 73.50W
07/27/2008 M0.75 INCH NASSAU NY TRAINED SPOTTER
PENNY SIZE HAIL
1151 AM HAIL MANHASSET 40.79N 73.69W
07/27/2008 M1.00 INCH NASSAU NY TRAINED SPOTTER
QUARTER SIZE HAIL NEAR INTERSECTION OF SEARINGTOWN ROAD
AND NORTH BOULEVARD
&&
JMSpecial weather statement, Jul 27, 12:23 PM EDT, 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 1223 PM EDT SUN JUL 27 2008 NYZ077-078-080-271715- NASSAU-NORTHWEST SUFFOLK-SOUTHWEST SUFFOLK- 1223 PM EDT SUN JUL 27 2008 ...STRONG THUNDERSTORM WILL IMPACT NASSAU AND WESTERN SUFFOLK COUNTIES... AT 1221 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HEMPSTEAD...OR NEAR GARDEN CITY...AND MOVING EAST AT 17 MPH. THIS STORM WILL BE... NEAR WESTBURY BY 1230 PM. 5 MILES NORTH OF WANTAGH BY 1235 PM. NEAR LEVITTOWN BY 1240 PM. NEAR PLAINVIEW BY 1250 PM. NEAR WOODBURY BY 1255 PM. NEAR MELVILLE BY 100 PM. SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY. DSW
Special weather statement, Jul 27, 1:08 PM EDT, 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 108 PM EDT SUN JUL 27 2008 NYZ078-080-271745- NORTHWEST SUFFOLK-SOUTHWEST SUFFOLK- 108 PM EDT SUN JUL 27 2008 ...STRONG THUNDERSTORM WILL IMPACT THE SOUTH FORK OF EASTERN SUFFOLK COUNTY... AT 104 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES WEST OF HITHER HILLS STATE PARK...OR 6 MILES SOUTH OF GARDINERS ISLAND...AND MOVING NORTHEAST AT 24 MPH. SMALL HAIL IS EXPECTED WITH THIS STORM. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER IMMEDIATELY. GOODMAN
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 10:19 AM EDT | Severe Thunderstorm Warning | OKX | Nassau, Suffolk | 41 min |
| Jul 27, 10:59 AM EDT | Severe Thunderstorm Warning | OKX | Suffolk | 22 min |
| Jul 27, 11:06 AM EDT | Special Marine Warning | OKX | 54 min | |
| Jul 27, 11:34 AM EDT | Severe Thunderstorm Warning | OKX | Kings, Nassau, Queens | 41 min |
| Jul 27, 11:46 AM EDT | Severe Thunderstorm Warning | OKX | Suffolk | 44 min |
| Jul 27, 11:53 AM EDT | Special Marine Warning | OKX | 67 min | |
| Jul 27, 12:00 PM EDT | Severe Thunderstorm Warning | OKX | Nassau, Suffolk | 45 min |
| Jul 27, 12:19 PM EDT | Special Marine Warning | OKX | 56 min | |
| Jul 27, 12:20 PM EDT | Areal Flood Advisory | OKX | Nassau, Queens, Suffolk | 55 min |
| Jul 27, 12:35 PM EDT | Severe Thunderstorm Warning | OKX | Suffolk | 40 min |
| Jul 27, 12:54 PM EDT | Special Marine Warning | OKX | 36 min | |
| Jul 27, 1:22 PM EDT | Special Marine Warning | OKX | 38 min | |
| Jul 27, 1:25 PM EDT | Special Marine Warning | OKX | 65 min | |
| Jul 27, 1:27 PM EDT | Severe Thunderstorm Warning | OKX | Suffolk | 48 min |
| Jul 27, 1:33 PM EDT | Special Marine Warning | OKX | 57 min | |
| Jul 27, 1:52 PM EDT | Flash Flood Warning | OKX | Suffolk | 3 hr |
| Jul 27, 2:01 PM EDT | Special Marine Warning | OKX | 89 min | |
| Jul 27, 2:06 PM EDT | Special Marine Warning | OKX | 54 min | |
| Jul 27, 2:27 PM EDT | Severe Thunderstorm Warning | OKX | Kings, Richmond | 32 min |
| Jul 27, 2:30 PM EDT | Special Marine Warning | OKX | 60 min | |
| Jul 27, 2:31 PM EDT | Special Marine Warning | OKX | 59 min | |
| Jul 27, 2:38 PM EDT | Special Marine Warning | OKX | 37 min | |
| Jul 27, 2:47 PM EDT | Flash Flood Warning | OKX | Kings, Nassau, Queens, Richmond, Suffolk | 3 hr |
| Jul 27, 2:51 PM EDT | Severe Thunderstorm Warning | OKX | Suffolk | 9 min |
| Jul 27, 2:56 PM EDT | Special Marine Warning | OKX | 34 min | |
| Jul 27, 3:24 PM EDT | Severe Thunderstorm Warning | OKX | Rockland, Westchester | 38 min |
| Jul 27, 3:38 PM EDT | Flash Flood Warning | OKX | Orange, Putnam | 3 hr |
| Jul 27, 3:49 PM EDT | Areal Flood Advisory | OKX | Rockland, Westchester | 116 min |
| Jul 27, 4:17 PM EDT | Special Marine Warning | OKX | 43 min | |
| Jul 27, 4:20 PM EDT | Special Marine Warning | OKX | 55 min | |
| Jul 27, 4:51 PM EDT | Areal Flood Advisory | OKX | Suffolk | 2 hr |
| Jul 27, 5:05 PM EDT | Special Marine Warning | OKX | 85 min | |
| Jul 27, 5:48 PM EDT | Areal Flood Advisory | OKX | Westchester | 57 min |
| Jul 27, 6:33 PM EDT | Special Marine Warning | OKX | 57 min |
Nearby
Severe Thunderstorm Warnings in New York, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.